Which antibiotics increase the risk of developing Clostridium difficile (C diff) colitis?

Updated: Jul 25, 2019
  • Author: Faten N Aberra, MD, MSCE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

The primary risk factor for C difficile colitis is previous exposure to antibiotics; the most commonly implicated agents include the cephalosporins (especially second and third generation), the fluoroquinolones, ampicillin/amoxicillin, and clindamycin. Less commonly implicated antibiotics are the macrolides (ie, erythromycin, clarithromycin, azithromycin) and other penicillins. Agents occasionally reported to cause the disease include aminoglycosides, trimethoprim-sulfamethoxazole, metronidazole, chloramphenicol, tetracycline, imipenem, and meropenem.

Even brief exposure to any single antibiotic can cause C difficile colitis. A prolonged antibiotic course or the use of 2 or more antibiotics increases the risk of disease. Moreover, antibiotics traditionally used to treat C difficile, vancomycin and metronidazole, have also been shown to cause disease. [14]

Hospitalized patients who occupy a bed whose previous occupant received antibiotics appear to have an increased risk of C difficile infection (CDI). [15] A multicenter retrospective (2010-2015) study of 100,615 pairs of patients who sequentially occupied a given hospital bed found that less than 1% (576 pairs; 0.57%) of subsequent patients developed CDI, regardless of whether they themselves received antibiotics or not. [15] The association was statistically significant (log-rank P< 0.01).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!